The Book of L pp 147-156 | Cite as

Fixed and Stationary ω —Words and ω —Languages

  • Tom Head
  • Barbara Lando


Explicit representations of the ω-words that are fixed (resp., stationary) relative to a function h: A -→ A* are given. A procedure is provided for constructing a concise expression for the fixed (resp., stationary) ω -language of such an h. The equivalence problem for fixed (resp., stationary) ω-languages of functions h & k: A -→ A* is shown to be decidable. The fundamental tool for this latter procedure is the recently developed algorithm of K. Culik II & T. Harju for deciding the ω -sequence equivalence problem.


Language Theory Cardinal Number Monogenic Function Free Monoids Concise Expression 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    K. Culik II and T. Harju, The ω-sequence equivalence problem for DOL systems is decidable, J. Assoc. Computing Machinerjy 31 (1984)282–298.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    K. Culik II and A. Salomaa, On infinite words obtained by iterating morphisms, Theoret. Cumput. Sci. 19 (1982)29–38.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    J. Englefriet and G. Rozenberg, Equality languages and fixed point languages, Information and Control 43 (1979)20–49.MathSciNetCrossRefGoogle Scholar
  4. [4]
    J. J. Grefenstette, Stability in L systems, Theoret. Comput. Sci. 24 (1983)53–71.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    T. Harju and M. Linna, On the periodicity of morphisms on free monoids, RAIRO Informatique Théorique (to appear).Google Scholar
  6. [6]
    T. Head, Expanded subalphabets in the theories of languages and semigroups, Intern. J. Comput. Math. 12 (1982)113–123.MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    T. Head, G. Thierrin, and J. Wilkinson, DOL schemes and the periodicity of string embeddings, Theoret. Comput. Sci. 23 (1983)83–89.MathSciNetMATHCrossRefGoogle Scholar
  8. [8]
    T. Head, Adhérences of DOL languages, Theoret. Comput. Sci. 31 (1984)139–149.MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    G.T. Herman and A. Walker, Context-free languages in biological systems, Internat. J. Comput. Math. 4 (1975)369–391.MathSciNetCrossRefGoogle Scholar
  10. [10]
    J. van Leeuwen, On fixed points of monogenic functions in free monoids, Semigroup Forum 10 (1975)315–328.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    J.J. Pansiot, Decidability of periodicity for infinite words, RAIRO Informatique Théorique (to appear).Google Scholar
  12. [12]
    A. Salomaa, Morphisms on free moniods and language theory, in: R.V. Book, ed., Formal Language Theory (Academic Press, New York, 1980).Google Scholar
  13. [13]
    A. Salomaa, Jewels of Formal Language Theory (Computer Science Press, Rockville, MD, 1917.Google Scholar
  14. [14]
    G. Thierrin, Context-free and stationary languages, Intern. J. Comput. Math. 7 (1979)297–301.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1986

Authors and Affiliations

  • Tom Head
    • 1
  • Barbara Lando
    • 1
  1. 1.Department of Mathematical SciencesUniversity of AlaskaFairbanksUSA

Personalised recommendations